Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 3, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at Feb 14, 2019, 9:11 AM PST for Amador County, Calaveras County, El Dorado County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 14, 2019, 9:11 AM PST (17:11 UTC)
- Expired
- Feb 14, 2019, 12:15 PM PST
- In force
- 3 hr
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Amador County, CA, Calaveras County, CA, El Dorado County, CA
The radar
The Sacramento radar (KDAX), 105 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 14, 9:14 AM PST | FLASH FLOOD | 1 Ene Glencoe, CA | CALTRANS IS REPORTING THAT THE ROADWAY IS COMPLETELY FLOODED. |
| Feb 14, 9:24 AM PST | FLOOD | Pioneer, CA | A WAZE REPORT CAME IN THAT THE ROAD WAY IS FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 5.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 404 m²/s²
- 0-3 km storm-relative helicity
- 495 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.3
The text
As transmitted.
085 WGUS56 KSTO 141711 FFWSTO CAC005-009-017-142015- /O.NEW.KSTO.FF.W.0003.190214T1711Z-190214T2015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Sacramento CA 911 AM PST THU FEB 14 2019 The National Weather Service in Sacramento has issued a * Flash Flood Warning for... South central El Dorado County in northern California... Central Calaveras County in northern California... Central Amador County in northern California... * Until 1215 PM PST. * At 908 AM PST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one inch of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... San Andreas, Rail Road Flat, Glencoe, Mountain Ranch, Pioneer, Cooks Station, Lily Gap, Hodson, Copperopolis, Copper Cove Village and Angels City. Additional rainfall amounts of 1 to 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 3873 12028 3794 12061 3798 12072 3871 12050 $$ PCH
1 follow-up statement
732 WGUS76 KSTO 141823 FFSSTO Flash Flood Statement National Weather Service Sacramento CA 1023 AM PST THU FEB 14 2019 CAC005-009-017-142015- /O.CON.KSTO.FF.W.0003.000000T0000Z-190214T2015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ El Dorado CA-Calaveras CA-Amador CA- 1023 AM PST THU FEB 14 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM PST FOR SOUTH CENTRAL EL DORADO...CENTRAL CALAVERAS AND CENTRAL AMADOR COUNTIES... At 1019 AM PST, Doppler radar indicated thunderstorms producing heavy rain across portions of the warned area. Up to two and a half inches of rain have already fallen. Mud slides have been reported and portions of highway 26 and 49 are closed. Some locations that will experience flooding include... San Andreas, Rail Road Flat, Glencoe, Mountain Ranch, Pioneer, Cooks Station, Lily Gap, Hodson, Copperopolis, Copper Cove Village and Angels Camp. Additional rainfall amounts of 1 to 3 are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 3873 12028 3794 12061 3798 12072 3871 12050 $$ PCH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 4:08 AM PST, 5 hours 3 minutes earlier.
Area forecast discussion, Feb 14, 4:08 AM PST, 5 hours 3 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 408 AM PST Thu Feb 14 2019 .SYNOPSIS... Strong storm event continues to bring widespread precipitation to the region. Snow levels will lower again this afternoon with heavy snow returning to the mountains. Local flooding with ponding on roads and rises on streams and rivers possible today. Periods of wet weather continue into the weekend. && .DISCUSSION... Warm front presently over the central Sacramento Valley continues to move only very slowly to the north. There's a big temperature gradient across the front with lower to mid 60s in the Sacramento area and lower 40s in the Chico area. Strong southerly winds have been going all night south of the front where winds have been gusting to 35-45 mph. Moderate to heavy precipitation has been focused overnight along the front to the north of Sacramento with more scattered rain to the south. Rainfall amounts since Wednesday evening have been around 1/2 an inch to an inch in the Sacramento Valley north of Sacramento with 1 to 3 inches across the surrounding foothills and mountains. 987 mb surface low presently just off the northwest coast of California forecast to move up into western Oregon this morning (taking the warm front with it up into far northern California) while the cold front moves ashore. The gusty southerly winds are then forecast to work their way up the Sacramento Valley as surface gradients tighten and better mixing develops behind the cold front. Strong southerly winds will continue in the valley and foothills into early Friday with gusts of 45-55 mph. Cold front pushes inland this morning and is forecast to reach the northern Sierra around midday. Widespread precipitation is forecast to taper in the valley behind the front this morning, but will continue across the northern Sierra. Snow levels are forecast to drop to around the pass levels around noon, and to below 5000 feet by mid-afternoon. It looks like another heavy snow event shaping up for the northern Sierra west slopes into Saturday with lowering snow levels, and steeper lapse rates with more favorable upslope flow supporting heavier snowfall rates. Current forecast is for around 4-5 feet of snow accumulation at KBLU through early Saturday. Potential for thunderstorms from late morning into the afternoon in the increasingly unstable environment post-front. Small hail and strong winds are the primary threat. However, surface troughing forecast in the lee of the Coast Range may allow enough backing of low-level flow in the Sacramento Valley to allow for persistent convection to develop rotating updrafts with potential for a few funnel clouds or perhaps a weak tornado. Wet and cooler pattern will continue into the weekend as several disturbances drop down from the northwest bringing showers and adding to the snowpack in the mountains. && .EXTENDED DISCUSSION (Monday THROUGH Thursday) Main upper trough will be located over the southwest US leaving NorCal dry by early Monday. A moderate pressure gradient across the Sierra Monday and Monday night will bring breezy north winds to the area with high temperatures continuing to be below normal. Upper ridging Tuesday will keep one more day of dry weather before models depict the potential for another system Wednesday. Small chances for precipitation continue from Wednesday on, but models are still quite a bit different leading to low confidence with any precipitation chances for mid-week. && .AVIATION... VFR/MVFR conditions expected for the next 24 hours. Gusty south to southwest winds expected through the period with gusts up to 40 knots possible. Best chances for thunderstorms between 18-22Z at sites. Rain may become more scattered this afternoon. && .STO WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for Carquinez Strait and Delta- Central Sacramento Valley-Clear Lake/Southern Lake County- Motherlode-Mountains Southwestern Shasta County to Northern Lake County-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Northern San Joaquin Valley-Shasta Lake Area / Northern Shasta County-Southern Sacramento Valley-West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. Winter Storm Warning until 4 AM PST Saturday for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. Wind Advisory until 6 AM PST Friday for Carquinez Strait and Delta-Central Sacramento Valley-Clear Lake/Southern Lake County- Motherlode-Mountains Southwestern Shasta County to Northern Lake County-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Northern San Joaquin Valley-Southern Sacramento Valley. Winter Storm Warning from midnight tonight to 4 AM PST Saturday for Burney Basin / Eastern Shasta County-Shasta Lake Area / Northern Shasta County. &&
In the hours before
Local storm report, Feb 14, 8:26 AM PST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
826 AM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 AM NON-TSTM WND DMG 1 NW LOOMIS 38.82N 121.21W
02/14/2019 PLACER CA LAW ENFORCEMENT
PLACER COUNTY SHERIFF’S OFFICE PUBLIC
INFORMATION OFFICER SHARED A REPORT VIA
TWITTER THAT A TREE HAD FALLEN ON TO A
VEHICLE ENTRAPPING THE DRIVER. KING ROAD IS
CLOSED BETWEEN SIERRA COLLEGE BLVD AND
BANKHEAD RD.
&&
ROGUELocal storm report, Feb 14, 8:34 AM PST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
834 AM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 AM FLOOD LOS MOLINOS 40.03N 122.10W
02/14/2019 TEHAMA CA BROADCAST MEDIA
THE MEDIA IS RELAYING INFORMATION FROM THE
TEHAMA COUNTY SHERIFFS OFFICE ON FLOODING.
HIGHWAY 99 IS CLOSED FROM ARAMAYO WAY TO
SOUTH AVENUE IN THE AREA OF VINA.
&&
ROGUELocal storm report, Feb 14, 8:37 AM PST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
837 AM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 AM FLOOD 1 SSE VINA 39.91N 122.04W
02/14/2019 TEHAMA CA BROADCAST MEDIA
THE MEDIA IS RELAYING INFORMATION FROM THE
TEHAMA COUNTY SHERIFFS OFFICE ON FLOODING.
ROWLES ROAD IS ALSO CLOSED NEAR VADNEY ROAD.
VADNEY ROAD FROM FOWLER TO ROWLES ROAD IS
CLOSED.
&&
ROGUELocal storm report, Feb 14, 8:58 AM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
858 AM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 AM FLOOD 3 W LOS MOLINOS 40.03N 122.15W
02/14/2019 TEHAMA CA PUBLIC
THE MEDIA IS RELAYING INFORMATION FROM THE
TEHAMA COUNTY SHERIFFS OFFICE ON FLOODING.
TEHAMA AVENUE FROM THE CITY OF TEHAMA TO
WOODLAND AVENUE IS CLOSED.
&&
ROGUELocal storm report, Feb 14, 8:59 AM PST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
859 AM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 AM FLOOD 2 WSW LOS MOLINOS 40.02N 122.12W
02/14/2019 TEHAMA CA BROADCAST MEDIA
THE MEDIA IS RELAYING INFORMATION FROM THE
TEHAMA COUNTY SHERIFFS OFFICE ON FLOODING.
FIFTH STREET IN THE CITY OF TEHAMA, LEADING
INTO GYLE ROAD IS CLOSED.
&&
ROGUESpecial weather statement, Feb 14, 9:04 AM PST, 7 minutes before
Special Weather Statement National Weather Service Sacramento CA 904 AM PST THU FEB 14 2019 CAZ019-067-069-141745- Northern San Joaquin Valley-Motherlode-West Slope Northern Sierra Nevada- 904 AM PST THU FEB 14 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL TUOLUMNE...NORTHEASTERN STANISLAUS...SOUTHEASTERN EL DORADO...CENTRAL CALAVERAS AND NORTHEASTERN AMADOR COUNTIES... At 903 AM PST, radar indicated strong thunderstorms were located along a line extending from near White Hall to Telegraph City. Movement was east at 65 mph. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent lightning and winds in excess of 40 mph are possible with these storms. Locations impacted include... San Andreas, Vallecito, Rail Road Flat, Glencoe, Cooks Station, Lily Gap, Copper Cove Village, Mountain Ranch, Telegraph City, Angels City, Kyburz, Avery, Hodson, Forest Meadows, Copperopolis, Carson Hill, White Hall, Angels Camp, Arnold and Murphys. LAT...LON 3878 12006 3784 12055 3787 12077 3879 12043 TIME...MOT...LOC 1703Z 264DEG 55KT 3880 12036 3794 12074 PCH
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 7:46 PM PST | Areal Flood Warning | STO | Butte, Colusa, El Dorado, Glenn, Lake, Nevada and 8 more | 48 hr |
| Feb 13, 8:43 PM PST | River Flood Warning | STO | Tehama | 21 days |
| Feb 13, 8:44 PM PST | River Flood Warning | STO | Amador, El Dorado, Sacramento | 36 hr |
| Feb 14, 3:00 AM PST | Winter Storm Warning | STO | 49 hr | |
| Feb 14, 3:32 AM PST | River Flood Warning | STO | Tehama | 29 hr |
| Feb 14, 3:32 AM PST | River Flood Warning | STO | Butte, Glenn | 21 days |
| Feb 14, 7:40 AM PST | Special Weather Statement | STO | Yuba | 50 min |
| Feb 14, 8:22 AM PST | Special Weather Statement | STO | Calaveras, Tuolumne | 38 min |
| Feb 14, 9:04 AM PST | Special Weather Statement | STO | Calaveras | 41 min |
| Feb 14, 10:00 AM PST | River Flood Warning | STO | Yolo | 14 hr |
| Feb 14, 10:00 AM PST | River Flood Warning | STO | Yolo | 28 hr |
| Feb 14, 10:17 AM PST | Special Weather Statement | STO | Calaveras | 58 min |
| Feb 14, 10:26 AM PST | Special Weather Statement | STO | Calaveras | 49 min |
| Feb 14, 10:52 AM PST | Flash Flood Warning | STO | Calaveras, Tuolumne | 3 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.